Colorado, 2004

Winter Storm in Colorado, February 3 to 4, 2004

February 3 to 4, 2004 · NWS PUB · 4 events in 4 counties and zones

and some areas of heavy snow accumulations. Generally, 2 to 5 inches of snow fell across the western two-thirds of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm system produced widespread areas of light snow throughout southern Colorado...and some areas of heavy snow accumulations. Generally, 2 to 5 inches of snow fell across the western two-thirds of the area. Six inches of snow occurred at Blanca in Costilla county...and 7 inches blanketed the summit of Monarch Pass in Chaffee county. Nine inches was noted 10 miles southeast of Guffey in Fremont county...and 17 inches graced the summit of Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 3:48 AM MST, 9 hours 12 minutes earlier.

Area forecast discussion, Feb 3, 3:48 AM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 AM MST TUE FEB 3 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN FORECAST CHALLENGES CONTINUE TO BE HEAVY SNOW POTENTIAL FOR
SOUTHWEST AND CENTRAL MTNS...WITH EFFECTS OF INCOMING SYSTEM ON
PLAINS THROUGH TONIGHT.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA HAVE SHORT WAVE RIDGE
AXIS ACROSS THE STATE...WITH POTENT UPPER TROUGH MOVING ACROSS THE
WEST COAST AND INTO THE GREAT BASIN ATTM. WATER VAPOR IMAGERY ALSO
INDICATING STRONG 130+ KT NORTH/SOUTH JET CORE DIGGING ACROSS THE
CALIFORNIA COAST...WITH AMPLE MID AND UPPER LEVEL SUB-TROPICAL
MOISTURE STREAMING AHEAD OF THE SYSTEM FROM ARIZONA ACROSS UTAH AND
INTO WESTERN COLORADO ATTM. REGIONAL RADARS AND SFC OBSERVATIONS
ONLY INDICATING ISOLATED SHOWERS ACROSS EXTREME WESTERN COLORADO WITH
SCATTERED TO NUMEROUS SHOWERS MOVING ACROSS SOUTHWESTERN UTAH AND
INTO CENTRAL UTAH ATTM.

MODELS STILL INDICATING SOME DIFFERENCES WITH SYSTEM...THOUGH AGREE
ON TROUGH CONTINUING TO MOVE EAST SOUTHEAST ACROSS THE GREAT BASIN
TODAY. GFS STILL INDICATING SLIGHTLY STRONGER SYSTEM...CLOSING OFF
LOW NEAR THE FOUR CORNERS BY 00Z WED...AS ETA/META A TAD WEAKER WITH
BROAD BAGGY TROUGH AXIS ACROSS THE FOUR CORNERS. NOT MUCH DIFFERENCE
IN RESULTS FOR THE SW AND CENTRAL MTS THOUGH...WITH MOIST SOUTH TO
SOUTHWEST FLOW ALOFT INCREASING ACROSS WESTERN COLORADO. MODELS
INDICATING MINOR SPEED MAX EMBEDDED IN THE INCREASING FLOW...ALONG
WITH LAPSE RATES INCREASING TO AROUND 7C/KM IN THE AFTERNOON...ALL
POINTING TO WARNINGS AND ADVISORIES STILL ON TRACK. EXPECTING SNOW TO
INCREASE IN COVERAGE AND INTENSITY BY LATE MORNING ACROSS THE SW AND
CENTRAL MTS...CONTINUING THROUGH TONIGHT AS SYSTEM MOVES ACROSS
THE 4 CORNERS. ACROSS THE EASTERN MTS AND PLAINS...SOUTH TO SOUTHWEST
FLOW WILL SLOWLY INCREASE...WITH WEAK LEE TROUGH DEVELOPING ACROSS
THE I-25 CORRIDOR...KEEPING LOW LEVEL EAST TO SOUTHEAST FLOW IN
PLACE ACROSS THE PLAINS. WILL KEEP MOSTLY CLOUDY WORDING IN PLACE
WITH INCREASING MID AND HIGH LEVEL EMBEDDED IN THE FLOW. WILL ALSO
KEEP ISOLATED TO SCATTERED POPS IN PLACE ACROSS THE HIGH MT
VALLEYS...EASTERN MTS AND IMMEDIATE ADA PLAINS...AS LAPSE RATES
STEEPEN WITH PASSING SPEED MAX...THOUGH HAVE LOWERED POPS THIS
MORNING ACROSS THESE AREAS AS SYSTEM A TAD SLOWER THAN PREVIOUSLY
THOUGHT.

TONIGHT...MODELS BRING TROUGH/CLOSED SYSTEM ACROSS CO/NEW MEXICO
BORDER...WITH VERTICALLY STACKED SYSTEM ACROSS THE STATE AT 12Z
WED. POSITION OF SYSTEM WILL KEEP SOUTHERLY WINDS ALOFT ACROSS
EASTERN COLORADO...WITH NO OROGRAPHIC WIND COMPONENT BEING INDICATED
ACROSS THE PLAINS. MODELS INDICATING SOME WEAK ISENTROPIC LIFT ACROSS
THE FAR EASTERN PLAINS THIS EVENING...THOUGH QUICKLY LIFTS OUT INTO
WESTERN KANSAS TONIGHT. WITH DECENT LAPSE RATES ACROSS THE AREA
AS COLD CORE (-24C TO -28C AT H5) MOVES ACROSS THE STATE...WILL KEEP
LIKELY POPS ACROSS THE EASTERN MTS AND PLAINS WITH MAINLY LIGHT
AMOUNTS...AND WILL KEEP WINTER STORM WATCH TONIGHT IN PLACE ACROSS
THE PLAINS...AS WILL BE DISCUSSED FURTHER BELOW. ACROSS THE SW AND
CENTRAL MTS...FOCUS WILL SHIFT TO CENTRAL MTS AS FLOW TRANSITIONS TO
NORTHWEST BEHIND PASSING SYSTEM. -MW

.LONG TERM...
(WEDNESDAY THROUGH MONDAY).

...POTENTIAL WINTER STORM STILL MOVING THROUGH SOUTHERN CO ON
WEDNESDAY...
...UNSETTLED WEATHER PATTERN IN THE OFFING THROUGH NEXT MONDAY...

WED...00Z/03 MODELS RUNS HAVE THE MID/UPPER LEVEL LOW MOVING ACROSS
CO/NM BORDER...WHICH IS A GOOD TRACK FOR SRN CO IF OTHER FEATURES
ARE IN PLACE.  THE GFS IS A LITTLE TIGHTER WITH THE SYSTEM(BIAS)...
BUT NOT BY MUCH.  THE SYSTEM DOES NOT APPEAR TO BOMB OUT OVER
SOUTHERN CO AND JUST KIND OF REMAINS A BROAD UPPER LEVEL LOW WITH ITS
ATTENTIVE SFC LOW IN ERN NM.  MOISTURE SHOULD BE NO PROBLEM WITH THIS
SYSTEM.  THE QUANDARY IS THE UPPER LEVEL SUPPORT OR SIGNIFICANT
SYNOPTIC ASCENT THAT MAY OR MAY NOT BE OVER SOUTHERN CO AS THE WINTER
STORM MOVES THROUGH THE AREA.  THE BEST INSENTROPIC ASCENT STILL
APPEARS TO BE ACROSS ERN NM...OK/TX PANHANDLES...AND THE CENTRAL
PLAINS AS THE SYSTEM GETS CLOSER TO SOUTHEASTERN CO WED AM. THERE IS
SOME VERTICAL ASCENT BEING PROJECTED PER Q(S) ANALYSES.  NOT THE
GREATEST TEMPERATURES FOR DENDRITIC SNOW GROWTH(IE -8C TO -10C). MID
LEVEL STATIC STABILITIES ARE WEAK(5-6C/KM)...TOO.  AS THE SYSTEM
COMES OVERHEAD...OROGRAPHIC INFLOW BECOMES DISRUPTED AND FAIRLY
LIGHT. WE GENERALLY DO NOT GET WIDESPREAD HEAVY SNOW ACROSS THE SERN
CO MTS WITH RELATIVELY DEEP SLY FLOW LIKE WHAT IS PROJECTED FOR MUCH
OF WED AM. LOWER TROP WINDS H8/H7 DO GO NE-ELY WED AFTN ON THE N SIDE
OF THE SYSTEM...BUT IF THIS VERIFIES I JUST CANNOT GET EXCITED ABOUT
5-10 KTS OF OROGRAPHIC INFLOW.  THE ONLY EXCEPTION WOULD BE SERN
CO...HOWEVER...WIND FLOW IS FAIRLY WEAK ALONG WITH WEAK INSETROPIC
UPGLIDE AT 290/295. HINTS OF A H7/H6 AND H6/H5 TROWAL(THETA-E RIDGE)
ACROSS EXTREME SERN CO. FRONTOGENESIS FOR THESE LAYERS IS WEAK AT
BEST ACROSS SERN CO...EXCEPT FOR A SMALL WINDOW 12Z-15Z/04 WED. JUST
UNDER THE TROWAL...THIS IS LIKELY WHERE ANY DEFORMATION ZONE
PRECIPITATION WOULD FALL WITH THE POTENTIAL FOR SIGNIFICANT SNOWFALL
TO ACCUMULATE. AGAIN...ALL THE INGREDIENTS APPEAR TO BE JUXTAPOSED
BEST JUST S-SE-E OF SERN CO(OR AROUND THE CO/KS BORDER) AND COULD GET
INTO EXTREME SERN CO. THERE IS A FAIRLY HIGH LIKELIHOOD THAT SNOW
WILL BE FALLING ACROSS MUCH...IF NOT ALL...OF S CNTRL/SERN CO ON WED.
 IT IS EXTREMELY DIFFICULT TO PINPOINT THE EXACT QPF MAXIMA REGIONS
GIVEN THE DATA IN FRONT OF ME. GFS...AS USUAL...HAS THE HIGHEST
QPF...ALMOST 10 INCHES OF SNOW AGAIN IN PUEBLO(IT DID THIS FOR LAST
WEEKENDS STORM WHICH BUSTED).  IT ALL DEPENDS WHERE THE DEFORMATION
ZONE PRECIPITATION DEVELOPS AND SITS FOR A WHILE. 06Z/03 ETA(MESO-
ETA) PRETTY CONSISTENT WITH PREVIOUS RUNS. CURRENT FORECAST APPEARS
TO BE ON TRACK AND WE DECIDED TO NOT UPGRADE THE WATCHES AT THIS
TIME. WILL GIVE THE DAYSHIFT 1-2 MORE MODEL RUNS BEFORE PULLING THE
TRIGGER. EL PASO/PUEBLO COUNTIES WILL AGAIN BE THE TOUGHEST. THERE
COULD BE 1-4 INCHES OF SNOW BY WED AFTERNOON OR A LITTLE MORE. EL
PASO/PUEBLO COUNTIES COULD REACH ADVISORY CRITERION IF THE
DEFORMATION PRECIPITATION ZONE IS A LITTLE FURTHER WEST...REMAINS
STATIONARY...AND OROGRAPHIC INFLOW IS STRONGER THAN 10KTS.

THU-MON...ACTIVE WEATHER PATTERN STILL IN THE OFFING WITH COLD
AND RELATIVELY MOIST NWLY FLOW OVER THE CNTRL ROCKIES THU AND FRI
WHICH COULD LEAD TO THE POTENTIAL FOR ISOLD-SCT SNOW SHOWERS.
ANOTHER SYSTEM IS FORECAST TO TAKE AIM ON THE CNTRL ROCKIES ON SAT-
SUN WITH COLD MOIST NWLY FLOW RETURNING BY MON.  WENT WITH 20/30
POPS THROUGH DAY 7 WITH TEMPERATURES GENERALLY AT OR BELOW AVERAGE
READINGS FOR EARLY FEB. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

   WINTER STORM WARNING THRU 6AM WED FOR ZONES 66>68 (EASTERN SAN
   JUAN AND LA GARITA MTS).

   WINTER WEATHER ADVISORY THRU 6PM WED ZONES 58>65(LAKE/CHAFFEE
   COUNTIES).

   WINTER STORM WATCH 6PM WED-6PM THU ZONES 72>76...79>82 ERN MTS AND
   KIOWA...BENT...PROWERS...BACA...LAS ANIMAS AND HUERFANO COUNTIES.

&&
Hazardous weather outlook, Feb 3, 6:31 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MST TUE FEB 3 2004

COZ058>089-093>099-041400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
631 AM MST TUE FEB 3 2004

...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS THROUGH 6 AM MST WEDNESDAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR LAKE AND CHAFFEE
COUNTIES AND THE LA GARITA MOUNTAINS BELOW 10000 FEET THROUGH 6 PM
MST WEDNESDAY...
...A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHEASTERN COLORADO
MOUNTAINS AND PORTIONS OF SOUTHEAST COLORADO TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A WELL DEVELOPED STORM SYSTEM MOVING INTO THE GREAT BASIN REGION THIS
MORNING...WILL CONTINUE TO MOVE EAST AND ACROSS THE AREA THROUGH
WEDNESDAY...WHICH WILL HAVE THE POTENTIAL TO BRING SIGNIFICANT WINTER
WEATHER TO MOST OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO TODAY AND
TONIGHT.

SNOW WILL START OVER THE SOUTHWEST AND CENTRAL MOUNTAINS THIS
MORNING...AND WILL THEN SPREAD EASTWARD. TOTAL SNOW ACCUMULATIONS
OF BETWEEN 8 AND 15 INCHES ARE EXPECTED OVER THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS BY WEDNESDAY MORNING...WITH 5 TO 9 INCHES
EXPECTED OVER LAKE AND CHAFFEE COUNTIES THROUGH THE DAY WEDNESDAY.

AS THIS STORM SYSTEM MOVES EAST...IT WILL BRING THE POTENTIAL FOR
SIGNIFICANT SNOWFALL TO THE EASTERN MOUNTAINS AND A PORTION OF THE
SOUTHEAST COLORADO PLAINS LATER TONIGHT. ALTHOUGH CONFIDENCE IS
HIGH THAT THE SOUTHWEST AND CENTRAL MOUNTAINS WILL GET HEAVY SNOW...
MUCH UNCERTAINTY STILL EXISTS ON THE EXACT TRACK OF THIS STORM
SYSTEM ACROSS THE REGION...WHICH WILL HAVE A SIGNIFICANT IMPACT ON
HOW MUCH SNOW WILL FALL OVER THE SOUTHERN MOUNTAINS AND EASTERN
PLAINS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND
UPDATES ON THIS POTENTIALLY HAZARDOUS WINTER STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOULD CONTINUE TO FALL ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO ON WEDNESDAY BEFORE DIMINISHING WEDNESDAY NIGHT.  TOTAL
ACCUMULATIONS SHOULD BE 8 INCHES OR MORE IN THE MOUNTAINS...AROUND 6
INCHES IN THE SOUTHERN FOOTHILLS TO EXTREME SOUTHEASTERN COLORADO...
AND 1 TO 5 INCHES IN THE SAN LUIS VALLEY...EL PASO...FREMONT...AND
PUEBLO COUNTIES. WITH THE WINTER STORM SYSTEM MOVING DIRECTLY OVER
SOUTHERN COLORADO...ACTUAL SNOWFALL AMOUNTS WILL BE CHALLENGING TO
FORECAST.  THIS WILL BE ESPECIALLY TRUE WITH THE STRENGTH OF THE
SYSTEM.  IF THE SYSTEM IS STRONGER...THEN SNOWFALL AMOUNTS COULD BE
HIGHER.  IF THE SYSTEM CONTINUES AS FORECAST OR IS WEAKER...THEN
SNOWFALL AMOUNTS COULD BE LOWER.  THERE IS STILL SOME UNCERTAINTY ON
HOW THIS WINTER WEATHER EVENT WILL EVOLVE ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO.  PEOPLE LIVING OR PLANNING TO TRAVEL ACROSS
COLORADO SHOULD REMAIN AWARE OF THE CURRENT FORECAST FOR THEIR
LOCATION OR DESITINATION TODAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGHOUT THE CENTRAL
ROCKIES THROUGH THE REST OF THE WEEK INTO EARLY NEXT WEEK.  THIS
WILL SUPPORT THE POTENTIAL FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.

&&

MW/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Southern San Luis Valley

When
February 3, 1:00 PM MST to February 4, 4:00 PM MST
Where
Southern San Luis Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 3, 1:00 PM MST to February 4, 4:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
February 3, 1:00 PM MST to February 4, 4:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 3, 1:00 PM MST to February 4, 4:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385466, 5385467, 5385468, 5385469.